Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 16, NWS Lake Charles, LA

May 8, 2019Jasper County, Newton County, Texas

NWS Lake Charles, LA issued this tornado warning at May 8, 2019, 4:58 PM CDT for Jasper County, Newton County, Texas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2019, 4:58 PM CDT (21:58 UTC)
Expired
May 8, 2019, 5:12 PM CDT
In force
14 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Jasper County, TX, Newton County, TX

The radar

The Ft Polk radar (KPOE), 95 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:16 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1351 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

462 
WFUS54 KLCH 082158
TORLCH
TXC241-351-082230-
/O.NEW.KLCH.TO.W.0016.190508T2158Z-190508T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
458 PM CDT Wed May 8 2019

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Northwestern Newton County in southeastern Texas...
  Northeastern Jasper County in southeastern Texas...

* Until 530 PM CDT.
    
* At 458 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Jasper, moving northeast at 10 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Browndell and Harrisburg around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3103 9376 3084 9397 3094 9414 3112 9405
      3112 9404 3113 9404 3115 9397
TIME...MOT...LOC 2158Z 214DEG 10KT 3096 9401 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

24
1 follow-up statement
300 
WWUS54 KLCH 082212
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
512 PM CDT Wed May 8 2019

TXC241-351-082221-
/O.CAN.KLCH.TO.W.0016.000000T0000Z-190508T2230Z/
Newton TX-Jasper TX-
512 PM CDT Wed May 8 2019

...THE TORNADO WARNING FOR NORTHWESTERN NEWTON AND NORTHEASTERN
JASPER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Texas.

LAT...LON 3103 9376 3084 9397 3094 9414 3112 9405
      3112 9404 3113 9404 3115 9397
TIME...MOT...LOC 2210Z 214DEG 10KT 3099 9399 

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 8, 4:13 PM CDT, 45 minutes earlier.

Area forecast discussion, May 8, 4:13 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
413 PM CDT Wed May 8 2019

.SYNOPSIS...
Severe weather potential late this afternoon into the evening
hours for mainly the upper southeast Texas and west central
Louisiana portions of the forecast area.

Complex forecast for the remainder of the week as situation is
setting up for different rounds of showers and storms from
Thursday into early Sunday. These storms will have the potential
for severe weather, mainly damaging winds, frequent lightning, as
well as heavy rainfall that could lead to flooding. Still some
differences as to the exact timing and locations of when the
complexes of storms will affect the forecast area with the most
likely time frames from late Thursday afternoon into early Friday.
Then again Friday night into Saturday.

Rua

&&

.DISCUSSION...
In the short term, Linear mcs with strong to severe storms with a
number of mesocyclones is moving out of east Texas and toward the
forecast area. Decent cold pool associated with this system should
keep giving it a push toward the east, and moving into a very
moist and unstable atmosphere, that also has favorable low level
shear. Therefore, a tornado watch has been issued until 11 pm CDT
for portions of upper southeast Texas and west central Louisiana.
Hi-res guidance still has some problems with how far east this
activity will go. It is possible that the watch may have to be
extended to the east.

Still looking like the surface front will push into the forecast
area late Thursday, then begin to stall and meander near and
across the forecast area into early Sunday before getting a push
to the south.

Meanwhile, moderate to fast mid and upper level southwesterlies
will over-ride this surface front a number of upper level
disturbances. Southerly flow in the low level will provide low
level convergence along the boundary, and also continue to bring
in highly anomalous Gulf moisture with PWAT values between 1.75
inches and 2 inches. With each disturbance, complexes of showers
and storms will develop, each providing the potential for locally
heavy rainfall and some severe weather.

Total rainfall amounts through Sunday will range from 2 to 8
inches, with the higher amounts across northwest portions of the
forecast area and lower amounts the further southeast you go.
Within this area, some locally higher amounts will be possible.
Where the heavier rainfall occurs, especially if it is in a short
duration, there will be the potential for flash flooding,
especially of streets and poor drainage low lying areas.

Also, with the storms, that will be at-least a slight to marginal
risk of severe weather with damaging straight line winds the
preferred mode.

Guidance does show some agreement with some west to northwest flow
developing on Sunday aloft that will bring in some drier air and
help push the surface boundary off the coast, that will bring a
lowering of pops for late Sunday into Sunday night.

Differences then come about into early next week with ECMWF drying
things out for a couple of days, while GFS brings the boundary
and moisture back by Monday. Therefore, will keep at-least a
slight chance of pops in for Monday and Tuesday.

Rua

&&

.MARINE...
Tight gradient through the night with a surface wave of low
pressure moving across north Texas that moderate southeast winds
will persist and with winds near 20 knots and rough seas.
Therefore, will keep small craft exercise caution in the marine
forecast through the night.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  72  85  68  78 /  50  70  80  80
LCH  75  85  72  81 /  40  60  60  80
LFT  75  86  72  83 /  30  50  60  80
BPT  75  85  72  80 /  50  60  80  80

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution through Thursday morning for GMZ450-
     452-455-470-472-475.

     Small Craft Exercise Caution until 1 AM CDT Thursday for GMZ430-
     432-435.

&&

PUBLIC...07
Hazardous weather outlook, May 8, 3:23 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
323 PM CDT Wed May 8 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
092030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
323 PM CDT Wed May 8 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

A line of strong to severe thunderstorms will move into portions
of upper southeast Texas and west central Louisiana later this
afternoon and evening. Damaging winds, isolated tornadoes,
locally heavy rainfall and frequent cloud to ground lightning will
be possible with these storms. A Tornado Watch is in effect until
11 pm CDT for Tyler, Jasper, Newton Counties, and Vernon Parish.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A series of disturbances and a stalling surface front will combine
with a very moist and unstable atmosphere to produce rounds of
showers and thunderstorms from Thursday into early Sunday. At
times some of these storms will be strong to severe, along with
locally heavy rainfall. Damaging straight line winds and frequent
cloud to ground lightning will be the main hazard for the severe
potential. Heavy rainfall will lead to rainfall amounts ranging on
average from 2 to 8 inches, with the highest amounts in southeast
Texas into western Louisiana, with locally heavier amounts. These
rainfall amounts will lead to the potential for flash flooding of
streets and poor drainage areas, along with rises along area
rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-092030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
323 PM CDT Wed May 8 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Moderate southeast winds will bring about small craft exercise
caution headlines in the marine forecast through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rounds of showers and thunderstorms will be possible from late
Thursday through early Sunday. Some of these storms will be strong
with locally higher winds and seas, frequent cloud to water
lightning, and heavy rainfall lowering visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 8, 11:13 AM CDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1113 AM CDT Wed May 8 2019

LAZ045-081700-
Upper St. Martin LA-
1113 AM CDT Wed May 8 2019

...SPECIAL WEATHER STATEMENT...

At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm near
Henderson, or near Breaux Bridge, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Catahoula, Breaux Bridge, St. Martinville, Henderson, Butte La Rose,
Lake Pelba and Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3012 9187 3020 9194 3029 9193 3042 9163
      3039 9162 3036 9165 3035 9163 3031 9162
      3028 9159 3026 9159 3024 9157 3024 9151
      3023 9147 3020 9149 3019 9147 3014 9147
TIME...MOT...LOC 1613Z 257DEG 19KT 3023 9182

MM
Special weather statement, May 8, 4:13 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
413 PM CDT Wed May 8 2019

TXZ259-082145-
Northern Jasper-
413 PM CDT Wed May 8 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JASPER COUNTY...

At 413 PM CDT, a strong thunderstorm was located near Magnolia
Springs, or near Town Bluff, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jasper.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3091 9410 3090 9402 3082 9389 3070 9411
      3071 9413 3072 9413 3073 9414 3075 9413
      3075 9414 3077 9413 3077 9414 3078 9414
TIME...MOT...LOC 2113Z 205DEG 20KT 3074 9411

TWH
Special weather statement, May 8, 4:35 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
435 PM CDT Wed May 8 2019

TXZ180-259-260-082215-
Northern Newton TX-Northern Jasper TX-Tyler TX-
435 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TYLER...NORTHWESTERN
NEWTON AND NORTHERN JASPER COUNTIES UNTIL 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rockland, moving east at 25 mph. Additional strong storms from
Woodville to Jasper are moving northward into the area.

Pea size hail and winds in excess of 40 mph will be possible with
both clusters of storms.

Locations impacted include...
Jasper, Woodville, Colmesneil, Ebenezer, Rockland, Browndell,
Jamestown, Harrisburg and Sam Rayburn Dam.

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Texas.

LAT...LON 3104 9445 3111 9406 3114 9403 3116 9386
      3088 9382 3079 9448
TIME...MOT...LOC 2133Z 263DEG 23KT 3105 9430

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:13 PM CDTSpecial Weather StatementLCHJasper32 min
May 8, 4:35 PM CDTSpecial Weather StatementLCHJasper40 min
May 8, 5:25 PM CDTSpecial Weather StatementLCHNewton50 min
May 8, 5:47 PM CDTAreal Flood AdvisoryLCHJasper, Newton, Tyler118 min
May 8, 6:21 PM CDTFlash Flood WarningLCHJasper, Newton, Tyler114 min
May 8, 6:27 PM CDTFlash Flood WatchLCHJasper, Newton, Tyler5 hr

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.